South Carolina, 2015

Flash Flood and Damaging Winds in South Carolina, August 5, 2015

August 5, 2015 · NWS CAE · 4 events in 3 counties and zones

Some thunderstorms developed over the central Midlands and took down trees and powerlines causing damage to homes and vehicles in the Columbia area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$232,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Some thunderstorms developed over the central Midlands and took down trees and powerlines causing damage to homes and vehicles in the Columbia area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 1:12 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 5, 1:12 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
212 PM EDT WED AUG 5 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO BETTER
PRECIP CHANCES THURSDAY AND FRIDAY...FOLLOWED BY EXPECTATIONS OF
DRIER AIR RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH THIS AFTERNOON...WEAK UPPER TROUGH REMAINS ACROSS THE
EASTERN PORTIONS OF THE CONUS. AT THE SURFACE A WEAK TROUGH WILL
REMAIN ACROSS THE REGION. VISIBLE SATELLITE SHOWING GOOD CUMULUS
FIELD ACROSS WEST-CENTRAL MIDLANDS AND MUCH OF THE
CENTRAL/SOUTHERN CSRA. REGIONAL RADARS INDICATING SOME DEVELOPING
SHOWERS WITHING THIS ENHANCED CLOUD FIELD. EXPECT ISOLATED TO
SCATTERED CONVECTION TO CONTINUE ON AND OFF THROUGH MUCH OF THE
AFTERNOON AND EARLY EVENING HOURS AS A WEAK SHORTWAVE MOVES ACROSS
THE REGION. WEAK TO MODERATE INSTABILITY THIS AFTERNOON.
FORECAST SOUNDINGS INDICATE PLENTY OF MID LEVEL DRY AIR...AND A
DEEP LOW LEVEL INVERTED V. IF A STRONG STORM DOES DEVELOP...IT
WOULD HAVE POTENTIAL FOR DAMAGING WINDS.

CIRRUS MOVING THROUGH SLOWED THE HEATING DOWN SLIGHTLY...BUT WITH
THINNING AND BREAKS IN THE CIRRUS...TEMPERATURES HAVE SOARED BACK
INTO THE UPPER 90S AND NEAR 100 ONCE AGAIN. MANY AREAS SHOULD
REACH OR CLIMB SLIGHTLY ABOVE 100 THROUGH THE AFTERNOON. SOME MIXING
DOWN OF DEWPOINTS DURING THE AFTERNOON SO FAR HAS KEPT HEAT INDEX
VALUES BELOW OUR HEAT ADVISORY CRITERIA...AND DO NOT EXPECT THEM
TO REACH IT THROUGH THE AFTERNOON.

TONIGHT...MAY STILL BE DEALING WITH LINGERING ISOLATED SHOWERS OR
STORMS EARLY THIS EVENING. TEMPERATURES WILL SLOWLY FALL THROUGH
THE 90S TOWARDS SUNSET...THEN BOTTOM OUT IN THE MIDDLE 70S ONCE
AGAIN FOR MANY AREAS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE CENTER WILL SHIFT EAST FROM THE FOUR CORNERS REGION TO
THE SOUTHERN PLAINS...WITH MEAN UPPER LONG WAVE TROUGH REMAINING
OVER THE E CONUS. SIGNIFICANT MID LEVEL SHORTWAVE TROUGH WILL
APPROACH THE REGION THURSDAY/THURSDAY NIGHT. FRONTAL BOUNDARY
APPEARS TO REMAIN EAST-WEST ACROSS NORTH CAROLINA. AIR MASS
MODERATELY UNSTABLE WITH INCREASE IN DEEP LAYER SHEAR LATE IN THE
DAY/OVERNIGHT AS SHORT WAVE APPROACHES. STRONGEST LIFT ASSOCIATED
WITH UPPER TROUGH DURING THE EVENING. INCREASED POPS THURSDAY
EVENING TO HIGH CHANCE. SURFACE TROUGH REMAINS ACROSS THE AREA
FRIDAY ALTHOUGH DEEPER MOISTURE SHIFTING EAST OF THE AREA BY
AFTERNOON. WEAK FRONTAL BOUNDARY SHOULD MOVE THROUGH THE AREA LATER
IN THE DAY WITH DRIER AND MORE STABLE AIR MASS SPREADING SOUTH
FROM NORTH CAROLINA FRIDAY NIGHT. CONTINUED TEMPERATURE FORECAST
A LITTLE ABOVE THE MOS CONSENSUS FOR TEMPERATURES/MAX MIN DUE TO
BIAS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER TROUGH AND BEST MOISTURE APPEAR TO SHIFT OFFSHORE...WITH A
DRIER ATMOSPHERE FOR OUR FA...SAT/SUN. SO LOW CHANCE RAIN OVER THE
WEEKEND. MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE. TEMPERATURES ABOVE
CLIMATOLOGY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD.

CONTINUE TO SEE MID-LEVEL CUMULUS DEVELOPING THROUGH THE
AFTERNOON...WITH BASES ABOVE 5KFT. WINDS THROUGH THE PERIOD
GENERALLY OUT OF THE SOUTH. WITHIN THIS CUMULUS FIELD...STRONG
HEATING AND WEAK CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF
ISOLATED TO POSSIBLY SCATTERED CONVECTION THROUGH THE EARLY
EVENING. BUT WITH THE LIMITED...THE THUNDERSTORM CHANCE IS TOO
LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...A SYSTEM MOVING THROUGH THE REGION
THURSDAY NIGHT AND FRIDAY MAY BRING PERIODS OF RESTRICTIONS IN
STRONG THUNDERSTORMS.  OTHERWISE...RESTRICTIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Aug 5, 2:07 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EDT WED AUG 5 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES FORECAST THIS AFTERNOON UP TO AROUND 102...WITH
HEAT INDEX VALUES RANGING FROM 102 TO 107.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT WED AUG 5 2015

SCZ027-028-037-052015-
LEXINGTON-RICHLAND-CALHOUN-
313 PM EDT WED AUG 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...WESTERN SUMTER...SOUTHEASTERN RICHLAND AND
NORTHWESTERN ORANGEBURG COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAYCE...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...FOREST ACRES...
SPRINGDALE...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...ST.
ANDREWS...SOUTH CONGAREE...PINE RIDGE...GASTON...ARCADIA LAKES...
EASTOVER...WOODFIELD...FIVE POINTS...FORT JACKSON AND SWANSEA.

LAT...LON 3384 8063 3369 8102 3371 8105 3366 8117
      3396 8128 3415 8088 3395 8063 3391 8063
      3388 8062
TIME...MOT...LOC 1912Z 243DEG 30KT 3392 8101

CJR

The radar

The Columbia radar (KCAE), 11 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 5, 2:50 PM EST to 3:00 PM EST
Where
Richland County, 1 mi SE of Columbia to 0.31 mi S of Forest Acres
Measured
60 kt (69 mph) estimated gust
Property damage
$210,000
Reported by
Department of Highways
Coordinates
33.990, -81.008

DOT and broadcast media reported numerous trees down and powerlines down on the southeast, east, and northeast side of Columbia. Some trees fell on homes and vehicles causing significant damage.

Thunderstorm Wind, Lee

When
August 5, 4:01 PM EST to 4:05 PM EST
Where
Lee County, 1.81 mi S of Ashwood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
34.104, -80.299

DOT reported a few trees and large limbs down on Hawkins and Holman roads.

Flash Flood, Richland

When
August 5, 5:15 PM EST to 6:15 PM EST
Where
Richland County, Columbia Owens Arpt to 0.18 mi SSE of Woodland Terrace
Cause
Heavy Rain
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
33.970, -81.000

Broadcast media reported flash flooding near Williams Brice Stadium and the Fairgrounds. A couple of vehicles became trapped as the waters rose.

Thunderstorm Wind, Chesterfield

When
August 5, 5:16 PM EST to 5:22 PM EST
Where
Chesterfield County, 1 mi ESE of Ruby
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Insurance Company
Coordinates
34.724, -80.164

Sheriff reported trees down near Ruby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585225, 585228, 585229, 585227.